Proarrhythmic risk with antipsychotic and antidepressant drugs: implications in the elderly.
ABSTRACT The quinidine-like effects of some antidepressant drugs (particularly tricyclic antidepressants) and many antipsychotic drugs (particularly the phenothiazines) confound treatment of psychosis and depression in patients with major mental illness. This is especially true among elderly patients with existing risk factors for corrected QT (QTc) interval prolongation. We used PubMed, previously reported review articles and the extensive personal files of the authors to identify cases of subjects aged>or=60 years who developed QTc interval prolongation, polymorphic ventricular tachycardia (PVT)/torsade de pointes (TdP) and/or sudden cardiac death while taking antipsychotic or antidepressant drugs or a combination of these medications. We identified 37 patients who had taken, in total, 46 antipsychotic or antidepressant drugs. Our most striking finding was that almost four-fifths of our cases involved women. When the 14 critically ill subjects receiving haloperidol intravenously were excluded, 91.3% of our subjects were women. Almost three-quarters of our study subjects had cardiovascular disease. Intravenous administration of haloperidol in the critically ill and profoundly agitated elderly warrants particular comment. Of the 14 subjects in this category identified, six were men and eight were women. In 13 cases, the drug dose far exceeded the 2 mg necessary to produce an antipsychotic effect. These clinicians were using an agent to achieve sedation that usually requires very high doses in the critically ill and profoundly agitated elderly to achieve this effect. Inclusion criteria for our literature review required antipsychotic and/or antidepressant drug-induced QTc interval prolongation. Even so, our finding that 31 of our 37 subjects developed PVT is sobering. However, the reader should not conclude that drug-induced QTc interval prolongation is highly predictive of PVT or its TdP subtype. All of our study subjects had at least two risk factors for TdP, with age and sex being the most common. We included the rare case of a patient with congenital long QT syndrome who developed further lengthening of the QTc interval and TdP when prescribed an antidepressant drug well known to produce QTc interval prolongation. We conclude with recommendations for clinicians not expert in the specialty of cardiology to deal with the many questions raised in this review. Specifically, such clinicians treating elderly patients with antipsychotic and antidepressant drugs that may prolong the QTc interval should aggressively obtain a baseline ECG for elderly female patients with additional risk factors such as personal or family history of pre-syncope or syncope, electrolyte disturbances or cardiovascular disease. Elderly male patients are also subject to QTc interval prolongation when such risk factors are present. It is important that the clinicians themselves inspect ECGs. If the QT interval is more than half the RR interval, QTc interval prolongation is likely to be present. In such cases, a cardiology colleague interested in QTc interval issues and TdP should be asked to review the ECG. Finally, nothing in our recommendations replaces meticulous attention to US FDA guidelines in the package insert of each drug.
SourceAvailable from: Adrian Baranchuk[Show abstract] [Hide abstract]
ABSTRACT: In the light of the recent United States Food and Drug Administration (FDA) warning to clinicians on using previously approved doses of citalopram because of the purported higher risk of torsade de pointes (TdP), we pursued the broader question: are selective serotonin reuptake inhibitor (SSRI) antidepressant agents as a group unsafe because they might induce QTc interval prolongation and TdP?10/2013; 4(5):189-198. DOI:10.1177/2042098613492366
[Show abstract] [Hide abstract]
ABSTRACT: Purpose of Review: Diabetic Neuropathies are a heterogeneous by their symptoms, pattern of neurologic involvement, course, risk covariates, pathologic alterations, and underlying mechanisms that result into mono- and polyneuropathies, plexopathies and radiculopathies. It also ranges from subclinical functional impairment of cardiovascular reflexes and sudomotor functions to severe cardiovascular, gastrointestinal, or genitourinary dysfunction. Orthostatic hypotension, Resting tachycardia, and Heart Rate unresponsiveness to respiration are the hallmarks of Diabetic Autonomic Neuropathy. Diabetic Peripheral Neuropathy greatly affects all areas of a patient’s life, including mood, sleep, self-worth, independence, ability to work, and interpersonal relationships. This review provides an overview of definition, etiopathogenesis, clinical assessment, diagnosis and management of the patients with Diabetic Neuropathies. Summary and Results: Good clinical history and complete physical examination are the basis of assessment followed by therapeutic and laboratory studies. Strict glycemic control along with early detection and control of hyperlipidemia and hypertension, daily aspirin, smoking cessation and alcohol consumption in moderation may help to prevent, delay, or slow the progression of Diabetic Neuropathy. The main classes of agents used to treat Diabetic Peripheral Neuropathic pain include Tricyclic antidepressants, Anticonvulsants, Serotonin-Norepinephrine Reuptake Inhibitors, Opiates and Opiate-like substances, and topical medications. However, only two medications are approved specifically for the treatment of Diabetic Peripheral Neuropathic pain: Pregabalin and Duloxetine. Management must be individualized for each patient based on efficacy, side effects profiles and drug accessibility including cost. Keywords: Diabetic neuropathy; duloxetine; glycemic control; management; pregabalin.
[Show abstract] [Hide abstract]
ABSTRACT: We comprehensively reviewed published literature to determine whether it supported the link between corrected QT (QTc) interval prolongation and torsade de pointes (TdP) for the 11 second-generation antipsychotics and seven second-generation antidepressants commonly implicated in these complications. Using PubMed and EMBASE, we identified four thorough QT studies (one each for iloperidone, ziprasidone, citalopram, and escitalopram), 40 studies specifically designed to assess QTc interval prolongation or TdP, 58 publications based on data from efficacy and safety trials, 18 toxicology studies, and 102 case reports. Thorough QT studies, QTc prolongation-specific studies, and studies based on efficacy and safety trials did not link drug-associated QTc interval prolongation with TdP. They only showed that the drugs reviewed caused varying degrees of QTc interval prolongation, and even that information was not clear and consistent enough to stratify individual drugs for this risk. The few toxicology studies provided valuable information but their findings are pertinent only to situations of drug overdose. Case reports were most informative about the drug-QTc interval prolongation-TdP link. At least one additional well established risk factor for QTc prolongation was present in 92.2 % of case reports. Of the 28 cases of TdP, six (21.4 %) experienced it with QTc interval <500 ms; 75 % of TdP cases occurred at therapeutic doses. There is little evidence that drug-associated QTc interval prolongation by itself is sufficient to predict TdP. Future research needs to improve its precision and broaden its scope to better understand the factors that facilitate or attenuate progression of drug-associated QTc interval prolongation to TdP.CNS Drugs 08/2014; 28(10). DOI:10.1007/s40263-014-0196-9 · 4.38 Impact Factor